Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Columbia, SC

May 28, 2001Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2001, 3:17 PM EDT for Edgefield County, South Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 3:17 PM EDT (19:17 UTC)
Expired
May 28, 2001, 3:35 PM EDT
In force
18 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Edgefield County, SC

What was reported inside it

TimeReportWhereRemark
May 28, 3:27 PM EDTHail 1Edgefield, SCSheriff reported 1 inch hail covering ground along hwy 520.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS52 KCAE 281918
SVRCAE
SCC037-281935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 335 PM EDT.

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF EDGEFIELD...OR ABOUT 9 MILES
  NORTH OF AUGUSTA...MOVING EAST AT 35 MPH. EXPECT DAMAGING WIND
  AND HAIL WITH THIS THUNDERSTORM.

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:01 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 28, 2:01 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT MON MAY 28 2001

S/WV MOVG THRU THIS AFTN TRIGGERING SOME ISOD SVR STORMS OVR ERN
PTNS OF CWA.  THIS AREA RMNS MOST UNSTBL THRU EVE HRS.  NEXT S/WV
MOVS THRU TNGT WITH CDFNT WITH A BETTER CHC FOR WIDESPRD RW ISOLD
TRW. AMS DRYS OUT WED AS UPR RDG BLDS INTO AREA AND REMAINS THRU ERY
THURS TIL ANOTHER SYS APCHS THURS AFTN/EVE. MOS TEMPS IN BALL PARK
AND WL STAY IN LINE WITH POPS.

FCSTID = 2
CAE   65  86  58  88 /  50  20  10  10
AGS   66  87  57  88 /  50  20  10  10
SSC   65  86  58  88 /  50  20  10  10
OGB   65  87  58  88 /  50  20  10  10

.CAE...
GA...NONE.
SC...NONE.



In the hours before

Local storm report, May 28, 2:06 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
206 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 PM     6 S MANNING               SC   1.00 INCH HAIL
05/28/01   CLARENDON                      SPOTTER REPORT OF 1-INCH
                                          HAIL 6 MILES S OF MANNING

135 PM     5 E MANNING               SC   WIND D0AMAGE
05/28/01   CLARENDON                      COUNTY EPD REPORTED A
                                          TREE DOWN ON A MOBILE
                                          HOME.

RJL
Special weather statement, May 28, 3:00 PM EDT, 17 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-280400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT MON MAY 28 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SCATTERED THUNDERSTORMS TONIGHT...
THE COMBINATION OF A COLD FRONT EXTENDING THROUGH THE AREA AND AN
APPROACHING UPPER-LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. EXPECT OCCASIONAL LIGHTNING...WIND GUSTS
AROUND 30 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH WITH
THE THUNDERSTORMS. ISOLATED INSTANCES OF WIND GUSTS NEAR 60 MPH AND
HAIL THREE-QUARTERS OF AN INCH IN DIAMETER COULD OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:22 PM EDTSevere Thunderstorm WarningCAEClarendon23 min
May 28, 3:19 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 28, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.